North Carolina, 2004Damaging Wind in North Carolina, August 12, 2004
August 12, 2004 · NWS ILM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 12, 10:02 AM EST, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 12, 10:02 AM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE WILMINGTON NC
1102 AM EDT THU AUG 12 2004
.SHORT TERM (TODAY)...
NOT PLANNING ZONE UPDATE THIS MORNING. SHOWERS AND THUNDERSTORMS
OVER THE CWA THIS MORNING WILL INCREASE IN NUMBER LATER TODAY INTO
TONIGHT...COVERED BY LIKELY POPS. ALTHOUGH THE REMAINS OF BONNIE ARE
EXPECTED TO PASS INLAND OF THE ILM CWA...SHOWERS AND THUNDERSTORMS
ALONG THE PERIPHERY OF BONNIE WILL CAUSE PRECIP OVER THE CWA
TONIGHT.
&&
.MARINE...
SE SWELL CONTINUES TO AFFECT THE COASTAL WATERS WITH 9 SECOND
PERIODS BEING INDICATED AT THE BUOYS. GOOD AREA OF SHOWERS AND
THUNDERSTORMS ALREADY MOVING ACROSS THE AREA.
CURRENT FORECAST ON TARGET AND LITTLE CHANGES WERE NEEDED OTHER THAN
TO BUMP SEAS UP SLIGHTLY.
SMALL CRAFT ADVISORIES MAY STILL BE NECESSARY FOR THE OVERNIGHT
HOURS...WILL BE A SHORT TERM MARGINAL EVENT.
&&
.AVIATION...
SCATTERED CONVECTION WILL BE THE RULE THIS AFTERNOON WITH GOOD
MOISTURE LEVELS AND TROUGH JUST TO THE WEST. REMNANTS OF BONNIE MOVE
IN TONIGHT...BETWEEN 02-08Z. NOT MUCH IN THE WAY OF WINDS...PERHAPS
GUSTS OVER 20KT IN HEAVY SHOWERS AND 1000 FT CEILINGS. CONDITIONS
WILL BE WORSE OVER FLO AS CENTER OF BONNIE WILL LIKELY PASS WEST OF
OUR AREA. CONDITIONS WILL IMPROVE RAPIDLY BY 10Z...BUT MAY STILL
HAVE A MVFR CEILING.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
MARINE...RJD
AVIATION...HDL
Hazardous weather outlook, Aug 12, 10:20 AM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1120 AM EDT THU AUG 12 2004
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-131020-
BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC-
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC-
NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
1120 AM EDT THU AUG 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.
.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
TODAY. SOME OF THESE STORMS COULD BE SEVERE WITH STRONG WINDS GUSTS
AND A WITH MINOR PONDING ON ROADWAYS TODAY. ISOLATED TORNADOES WILL
BE POSSIBLE...MAINLY DURING THE OVERNIGHT HOURS AS THE REMNANTS OF
BONNIE PASSES WEST OF THE AREA. RAINFALL ACCUMULATIONS ARE EXPECTED
TO BE AN INCH OR LESS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HURRICANE CHARLIE IS FORECAST TO MOVE INTO FLORIDA ON FRIDAY NIGHT
AND THEN WEAKEN AS IT CROSSES THE CAROLINAS ON SATURDAY. RAINFALL
FROM CHARLIE MAY BE AROUND 3 INCHES IN SOME AREAS.
THERE IS CONSIDERABLE UNCERTAINTY IN THE FORECAST TRACK OF
CHARLIE...BUT THE RESULT OF THIS RAINY PERIOD IS THE POTENTIAL FOR
LOCAL FLOODING ALONG STREAMS AND PONDING ON ROADWAYS. RIVERS WILL BE
MONITORED FOR FLOOD POTENTIAL.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH SATURDAY NIGHT.
In the hours before
Local storm report, Aug 12, 12:22 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
122 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0114 PM HAIL HEMINGWAY 33.75N 79.45W
08/12/2004 0.75 INCH WILLIAMSBURG SC EMERGENCY MNGR
&&
43Special weather statement, Aug 12, 12:47 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
147 PM EDT THU AUG 12 2004
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-130730-
BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC-
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC-
NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
147 PM EDT THU AUG 12 2004
...TORNADO WATCH IN EFFECT UNTIL 6 PM...
STRONG THUNDERSTORMS FROM MARLBORO COUNTY SOUTH TO GEORGETOWN COUNTY
WILL CONTINUE THROUGH 330 PM. SOME OF THESE STORMS HAVE A HISTORY OF
PRODUCING LARGE HAIL...AND CONDITIONS ARE FAVORABLE FOR ISOLATED
TORNADOES. THE SHOWERS AND STORMS WILL MOVE NORTHEAST AT 20 TO 25 MPH
AND WILL SPREAD INTO ROBESON AND COLUMBUS COUNTIES BY 230 PM...AND
BLADEN AND WESTERN PENDER COUNTIES BY 3 PM. PEOPLE IN THE WATCH AREA
SHOULD MONITOR THE ALL HAZARDS NOAA WEATHER RADIO OR OTHER MEDIA
OUTLETS FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE.
43
Local storm report, Aug 12, 1:19 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
219 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0203 PM TORNADO CONWAY 33.84N 79.05W
08/12/2004 HORRY SC LAW ENFORCEMENT
HORRY COUNTY 911 CENTER RELAYED MULTIPLE PUBLIC REPORTS
OF TORNADOES NEAR CONWAY.
&&
RANThunderstorm Wind, Robeson
- When
- August 12, 1:29 PM EST
- Where
- Robeson County, Maxton
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- UNKNOWN
- Coordinates
- 34.733, -79.333
Trees fell on a church. Trees were also reported down on Fairley Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, August 12, 20043 injured · $1.5 million · F1 · 9 events
- Tornado and Flood in Virginia, August 12, 20041 injured · $775,000 · F1 · 3 events
- Flash Flood and Hail in New Mexico, August 12 to 13, 20041 injured · $750,000 · 1 in hail · 6 events
- Tornado in Florida, August 12, 2004F2 · 1 event
- Flash Flood in Pennsylvania, August 12 to 13, 2004$1.0 million · 1 event
- Tornadoes and Hail in Texas, August 12, 2004$625,000 · F0 · 8 events
- Hail and Damaging Wind in Texas, August 12, 2004$181,000 · 2.75 in hail · 25 events
- Flash Flood in New York, August 12, 2004$500,000 · 1 event
- Tornadoes and Flash Flooding in North Carolina, August 12, 20044 injured · F1 · 7 events
- Tropical Storm in Florida, August 12, 2004$100,000 · 14 events
- Hail and Damaging Winds in Oklahoma, August 12, 2004$82,000 · 1.75 in hail · 18 events
- Lightning Strike in Massachusetts, August 12, 2004$150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418928.